Arizona, 2010

Flash Flood in Arizona, August 1, 2010

August 1, 2010 · NWS FGZ · 1 event in 1 county or zone

Thunderstorms with heavy rain caused flooding in the Second Mesa area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms with heavy rain caused flooding in the Second Mesa area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 31, 9:05 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 31, 9:05 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
905 PM MST SAT JUL 31 2010

.SYNOPSIS...AN EXTREMELY MOIST AIR-MASS WILL BRING SHOWERS AND
THUNDERSTORMS TO NORTHERN ARIZONA FOR THE NEXT FEW DAYS. SOME STORMS
WILL PRODUCE TORRENTIAL RAINFALL. A SLIGHT DRYING TREND IS POSSIBLE
AROUND THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
RADAR IMAGERY AT 9 PM SHOWS TWO LARGE AREAS OF SHOWERS AND
THUNDERSTORMS...THE STRONGER NEAR GREASEWOOD SPRINGS WHERE RADAR
RAINFALL RATES ARE APPROACHING TWO INCHES PER HOURS. THE SECOND IS
SOUTH OF WILLIAMS WHERE A MESOSCALE CONVECTIVE VORTEX (MCV)HAS
DEVELOPED. FOR THE REMAINDER OF THE NIGHT...WE EXPECT THE GREASEWOOD
STORMS TO SLOWLY DISSIPATE AS THEY MOVE EAST. THE MCV SHOULD KEEP
STEADY LIGHT TO MODERATE RAINFALL AND AN OCCASIONAL THUNDERSTORM
GOING ALONG THE RIM FROM FLAGSTAFF WESTWARD THROUGH WILLIAMS OUT TO
SELIGMAN. OVERALL CONVECTIVE ACTIVITY THIS EVENING IS LESS IN
COVERAGE AND HOURLY LIGHTNING STRIKES VERSUS FRIDAY EVENING. WE WILL
LET THE TODAY FLASH FLOOD WATCH EXPIRE AT MIDNIGHT PER CURRENT
TRENDS.

PREV DISCUSSION 233 PM...A VERY MOIST AIR-MASS REMAINS OVER AZ TODAY
IN A LARGE-SCALE MOIST SOUTHERLY FLOW ACROSS THE REGION. NEARLY
SATURATED CONDITIONS WERE EVIDENT THROUGH A DEEP LAYER IN THE
MORNING SOUNDING. SEVERAL DISTURBANCES EMBEDDED IN THIS AIR-MASS
MAKE FOR A COMPLICATED PATTERN...INCLUDING AN INVERTED TROUGH OVER
SOUTHERN AZ...A WEAKENING MESOSCALE VORTEX OVER NORTHWEST AZ...AND
LINES OF THUNDERSTORMS DEVELOPING ON THE HIGH TERRAIN SURROUNDING
THE LITTLE COLORADO RIVER VALLEY MOVING TOWARD THE CENTER OF THE
VALLEY. THE LITTLE COLORADO VALLEY HAS BEEN QUITE CLEAR SO FAR
TODAY...SO THIS AREA WILL LIKELY END UP BEING ACTIVE THIS EVENING
AFTER A FULL DAY OF HEATING AND DESTABILIZATION. GIVEN THE EXTREMELY
MOIST AND UNSTABLE AIR-MASS AND CONVECTIVE ACTIVITY STILL DEVELOPING
THIS AFTERNOON...WILL LIKELY SEE SHOWERS AND THUNDERSTORMS WITH
EFFICIENT RAINFALL PRODUCTION CONTINUING WELL INTO THE NIGHT. A
FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT TONIGHT. FOR
SUNDAY...LITTLE CHANGE IS EXPECTED IN THE OVERALL PATTERN...SO
ANOTHER WET DAY IS IN STORE.

DURING NEXT WORK WEEK...MODELS INDICATE A GRADUALLY INCREASING
SOUTHWESTERLY FLOW ALOFT WHICH COULD BRING SOME DRYING
ALOFT...LIKELY BEGINNING AROUND MIDWEEK. THE MAIN EFFECTS LOOK LIKE
A DECREASE TO MORE NORMAL THUNDERSTORM COVERAGE...A STRONGER DIURNAL
TREND TO THUNDERSTORM ACTIVITY...AND A RETURN TO NEAR NORMAL
TEMPERATURES.

DJO

&&

.AVIATION...FOR THE 06Z PACKAGE...WIDELY SCT SHRA/TSRA ACROSS ALL
NRN AZ OVERNIGHT AND THEN INCREASING AREAL COVERAGE AFT 16Z SUNDAY.
VERY HEAVY RAIN...AREAS MVFR...LOCAL IFR/LIFR CONDITIONS PSBL WITH
PRECIP. ALSO...WIDESPREAD MVFR CIGS OBSCURING TERRAIN AWAY FROM
PRECIP WILL CONTINUE DUE TO VERY MOIST LOW LEVELS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR
ALL NORTHERN ARIZONA FORECAST ZONES UNTIL MIDNIGHT SUNDAY MORNING.

PUBLIC.......DL
AVIATION.....DL

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 31, 9:46 AM MST, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
946 AM MST SAT JUL 31 2010

AZZ004>018-037>040-010700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
946 AM MST SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN
ARIZONA TODAY. THE MAIN THREATS WILL BE EXTREMELY HEAVY RAIN AND
LOCALIZED FLOODING. HEAVY RAINFALL WILL CONTINUE IN AND NEAR
YAVAPAI COUNTY THIS MORNING...THEN LATE IN THE MORNING THROUGH THE
AFTERNOON AND EVENING STORMS ARE EXPECTED TO BECOME NUMEROUS ACROSS
NORTHERN ARIZONA. IN ADDITION...FREQUENT CLOUD-TO-GROUND
LIGHTNING WILL ACCOMPANY THUNDERSTORMS. A FLASH FLOOD WATCH IS IN
EFFECT UNTIL MIDNIGHT TONIGHT FOR ALL NORTHERN ARIZONA FORECAST
ZONES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH PRESSURE EAST OF ARIZONA WILL CONTINUE TO BRING MOIST
SOUTHEASTERLY FLOW OVER THE STATE. THE THREAT FOR SHOWERS AND
THUNDERSTORMS ALONG WITH HEAVY RAIN WILL CONTINUE INTO EARLY NEXT
WEEK WITH A POTENTIAL DRYING TREND BEGINNING BY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 31, 8:13 PM MST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
813 PM MST SAT JUL 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     FLOOD            9 NNW LUPTON            35.48N 109.11W
07/31/2010                   APACHE             AZ   LAW ENFORCEMENT

            WATER FLOWING OVER HIGHWAY 12 NORTH OF LUPTON...NEAR
            OAK SPRINGS. TRAFFIC STOPPED.

&&

EVENT NUMBER FGZ1000169

BAK
Local storm report, Jul 31, 8:53 PM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
853 PM MST SAT JUL 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      7 S KLAGETOH            35.41N 109.53W
07/31/2010                   APACHE             AZ   LAW ENFORCEMENT

            NAVAJO NATION PD REPORTS WATER FROM WIDE RUIN WASH
            ACROSS HWY 191 AT MM 390. TRAFFIC STOPPED

&&

EVENT NUMBER FGZ1000170

041

The radar

The Flagstaff radar (KFSX), 151 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Navajo

When
August 1, 2:00 AM MST to 4:00 AM MST
Where
Navajo County, 1.1 mi NNE of Shongopovi to 0.94 mi SSW of Shongopovi
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.816, -110.526

Heavy rain and flooding caused road closures along Highway 264 and Highway 87.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258279.